Aesthetics revisits the link between COVID-19 vaccinations and aesthetic complications in light of the booster jab roll out
With the recent controversy surrounding the vaccination status of tennis player Novak Djokovic, and Prime Minister Boris Johnson announcing that 90% of the patients in intensive care with COVID-19 haven’t had their booster, the COVID-19 vaccination debate rages on.1
According to the latest data from the NHS, fewer than half of women in their 30s in England are fully vaccinated against COVID-19, and this figure drops to just a third for women in their 20s.2 Since Aesthetics last reported on the link between dermal fillers and the COVID-19 causing adverse effects in April 2021,3 according to representatives of both the Aesthetics Complications Expert (ACE) Group World and the British College of Aesthetic Medicine (BCAM) incidences of patients experiencing complications have continued to be reported, and there is concern that these reports are putting people off their booster jabs.
Currently the NHS and the UK Government do not provide any information about injectable treatments interacting negatively with the COVID-19 vaccinations, however practitioners are noting a link with women in their 20s and 30s, who are a key target demographic for preventative botulinum toxin and dermal filler injectables.
Previous action taken
In April 2020, Aesthetics reported that in the phrase three trial of the Moderna vaccine with 30,000 people, three patients who had previously been treated with soft tissue filler experienced mild facial swelling following the vaccine.3 Filler injections had been given two weeks before the vaccine in one patient and six months earlier in another, the third was not disclosed. In response to this information, the ACE Group World released a six-page paper entitled ‘The Impact of SARS-CoV-2 Vaccination and Infection on Soft Tissue Filler’, written by aesthetic practitioner and founder Dr Martyn King.4 Its key findings included that provisional evidence suggested tear trough, malar, and perioral regions are most susceptible to delayed onset reactions (DORs).4
ACE Group World guidelines were also amended to recommend that patients who have had lip filler or tear trough treatments in the last six to 12 months should be considered at higher risk of developing a reaction than those with other facial fillers. They also recommended that practitioners should not perform soft tissue filler treatments two weeks before or three weeks after COVID-19 vaccination or infection. This guidance was applied to all vaccines not just the Moderna.4
An increase in complications
Complications with fillers and vaccinations are well documented in the literature and not specific to COVID-19,4 although according to Dr King, “mRNA vaccines are particularly immunogenic and more likely to trigger a reaction but typically, outside of the COVID-19 pandemic, vaccinations have not been offered to our patient demographics (commonly the very young and old are given vaccines).” Recent studies undertaken in late 2021 have documented this increase in adverse reactions to filler in conjunction with the COVID-19 vaccine, explaining that treatments based on hyaluronic acid represent one of the most largely use practice of aesthetic medicine.5,6
One case study from September 2021, examined adverse effects in a 39-year-old female who developed swelling days after receiving the mRNA Pfizer-BioNTech COVID-19 vaccine, and another 61-year-old female who developed intermittent facial swelling in areas previously treated with hyaluronic acid soft tissue filler days after receiving her first dose of mRNA Pfizer-BioNTech COVID-19 vaccine. The study concluded that although rare, considering the ongoing pandemic and the worldwide demand for vaccines against COVID-19, that aesthetic providers should be conscious of the risks post by treating patients with hyaluronic acid who have had or are planning on having the vaccine.7
Dr King has noted an increase in patients experiencing swelling and nodules following vaccination or infection with COVID-19, through people presenting to the ACE Group World with complications. “We have certainly seen an increase,” he explains, “Mostly when filler has been injected in the previous four months. ACE Group World are helping to manage two to three cases a week, but this number has certainly increased over the past couple of months.” This could partially be due to a spike in people requesting injectable treatments around the festive period to be ‘Christmas party ready’, coinciding with the booster roll out, but Dr King believes it is more to do with COVID-19 infections rather than vaccinations. “The uptake for the booster programme has not been as good as anticipated,” he explains, adding, “It may well be that the mRNA vaccinations (Pfizer and Moderna) are more likely to cause adverse events with dermal fillers as we did not see such a high increase for the first and second doses when AstraZeneca vaccines were more predominant.”
Aesthetic practitioner and president of BCAM Dr Uliana Gout agrees, stating, “There has been a definite increase in adverse effects of filler and the COVID-19 vaccine reported to BCAM and we are still hearing patients ask about filler safety pre-treatment, so clearly there is an ongoing interest in the data, but no facts as of yet. We should also not fail to appreciate filler reactions can also be precipitated by any surgery, dental work, illness and other vaccines, so it’s important to put everything into perspective for our patients.”
Updating the consultation
Both Dr Gout and Dr King express the importance of educating patients on prioritising their boosters over injectable treatments. “I strongly recommend that practitioners address this in the consent and consultation process,” states Dr Gout, “Practitioners should be educating patients in advance of the potential risks and guide the patient in making an informed decision.” Dr King agrees stating, “Consultations in aesthetic practice should now include vaccination status including number of vaccinations and approximate dates as well as anticipated date of booster if they have only had the first two. Practitioners should also be advocating the vaccine over injectable treatments during the consultation.
There has been some controversy surrounding asking people their vaccination status; however, personally, I do not see any ethical issues in asking these questions. This is because I consider this as part of our responsibility as professional medical practitioners to ensure patient safety and that complications and risks can be reduced and better explained to patients.”
Dr King reiterates that previous guidelines recommended by the ACE Group World, and circulated via the British Association of Cosmetic Nurses and BCAM, should still be adopted and adds, “It would also be sensible to advise patients to avoid filler treatments for a period before attending a large gathering, event or holiday, due to the increased risk of catching COVID-19 at large gatherings and therefore increasing the risk of adverse effects, so practitioners should also be asking about any upcoming events they may be planning.”
The aesthetics specialty is calling on a push for further guidance on this matter but Dr King states, “I would always advocate that vaccinations should take priority over filler treatments.” Both Dr King and Dr Gout agree that more data on these potential complications needs to be gathered as it is possible that more vaccinations will be necessary. “ACE Group World is continuing to collect statistics and reviewing our guidelines as more data is available and we can ascertain which approach is best for managing these complications,” explains Dr King, “This information will be circulated as it becomes available.” Dr Gout stresses the importance of regularly reviewing the information. “We still need to collect more global data,” she says, “My first publication on this with my international colleagues went to press in April 2021 and it’s important to review the data annually to ascertain the finer nuances and latest evidence-based approaches.”8
Upgrade to become a Full Member to read all of this article.